Symptoms of Oxycontin Opiate Abuse, From a Former Opiate Abuser

Symptoms of Oxycontin Opiate Abuse, From a Former Opiate Abuser

Symptoms of Oxycontin Opiate Abuse, from a former opiate abuser:
I often read through information on addiction, including symptoms of addiction and think that someone should really expand on some things, so I’m going to address some of the things I, a former opiate abuser, consider telltale signs of opiate dependence or abuse. remember the opiate family is large, it includes heroin, Oxycontin, dilaudid, vicodin, hydrocodone, codeine, cough syrups and other pain killers…

-Nodding out, or being “on the nod“. This is when the user is so intoxicated they can’t keep their eyes open. Their head will literally nod forward as they go back and forth between being nodded out to jerking awake. If your teen is sitting straight up, asleep, they probably aren’t “just tired”. I don’t think anyone sleeps like that.

-Pinned eyes. Lizard paint. These terms explain how small pupils get when a person is under the influence of opiates. It’s freaky. Also, when someone is coming down from an opiate high, or is in withdrawal, their pupils tend to get really big. I used to try to blame this on my antidepressants, but opiates are the only drug I can think of that do this.

-Itchiness. Opiates usually make you itchy, especially the face, for some reason. Someone under the influence of opiates may seem to absentmindedly rub their face a lot, or scratch themselves elsewhere. Symptom lists seem to leave this one out a lot, but this combined with a couple of other factors helps me to peg an opiate user pretty quickly.

-Being cold when it is not cold. Especially when a user is “sick” (beginning withdrawal), they will get super cold. You can usually spot an opiate user because they are the one wearing a sweater when no one else is. When I was using opiates and I was sick, no amount of clothing could keep me warm.

-Sleepy, or not sleepy. Haha I know this one sounds weird, but when a user is high, they might sleep a lot- like, at really inappropriate times. Being in withdrawal makes you not be able to sleep.

-Stomach problems. If your teen suddenly loses their appetite or seems to be having a lot of stomach trouble, you may have an opiate user. (Or an eating disorder…see previous post on those symptoms.) The rush from an opiate high can often make one vomit. Withdrawal from opiates can make you vomit. I remember a lot of vomiting. If anyone had “food poisoning” as much as I claimed when I was using, all of Los Angeles should have been shut down. Also, withdrawal gives you really bad diarrhea. So glamorous.

-Runny nose. Withdrawal makes your nose run. Again, very glamorous.

-Other symptoms of withdrawal, in my experience, are muscle and back pains, cramping, sleeplessness, irritability, panic attacks, crying, hurting…ugh it was gross. Withdrawal sucks. It should be enough to keep sane people from using again, but often perpetuates use with addicts. At the end, I kept using because I didn’t want to get sick. This is especially dangerous because “chipping” (using and then quitting and then using and then quitting etc) messes with your tolerance and one can easily overdose. And die. It’s a big deal. Because withdrawal from opiates can be such a difficult and painful thing, I think it’s a really good idea to do it in a safe a supervised place, like residential treatment. When I had tried to quit cold turkey on my own, I never made it past two days because I couldn’t stand the withdrawal symptoms. I will admit I am quite the crybaby when it comes to pain, which I’ll admit is weird coming from an ex-cutter/IV drug user. I “kicked” opiates in a safe environment under a doctor’s care, and once I was safely detoxed from the drugs, was able to begin my real recovery process. I hope some of these “insider tips” help. Opiate dependence is a very serious issue; opiates kill people. If you think your teen is struggling with Oxycontin-opiate addiction, don’t hesitate to contact us today.

3 Comments
  • Anonymous

    February 12, 2010 at 7:51 am Reply

    Do withdrawal symptoms cause suicidal ideation?

  • Juan

    August 26, 2010 at 12:14 pm Reply

    I am in shock… I cannot believe how accurately this described my boyfriend who relapsed and once again became addicted to oxy. I have read MANY website on side effects and what to look for (of course all this is after the fact) but none described it so accurate as you. This made me very sad because based on what you are saying, he was abusing oxy 9-months before his addiction went to meth. He sufferred from a lot of pain and claimed he was taking a LOT of ibuprofin which caused him to be naseaus so he was taking anti-naseau pills to reverse that – the anti-naseau pills (mixed with benedryl to combat the 'runny nose' allergies) caused him to nod out… especially when eating ice-cream, he would frequently get 'stuck' and freeze in whatever position he was in. He is in treatment and not sure what will become of us once he is out… but reading your description is helping to make ssense of his abuse.

  • estherofarim.com

    August 17, 2013 at 11:59 am Reply

    Helpful information. Lucky me I found your web site
    unintentionally, and I am stunned why this twist of fate did not came about in advance!
    I bookmarked it.

Post a Comment